Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 311, NWS Des Moines, IA

November 27, 2005Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 27, 2005, 6:11 PM CST for Marion County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2005, 6:11 PM CST (00:11 UTC)
Expired
Nov 27, 2005, 6:28 PM CST
In force
17 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 5:38 PM CSTTornado WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:15 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 27, 3:15 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CST SUN NOV 27 2005

.DISCUSSION...
NUMEROUS ISSUES TO DEAL WITH THIS FORECAST PERIOD AS THE PLAINS
STORM SYSTEM TAKES SHAPE.  NEAR TERM...MODELS ARE CONSISTENT WITH
THEIR SOLUTIONS.  GFS WAS MAINLY FOLLOWED FOR ITS CONSISTENCY.
WATER VAPOR SHOWS THE UPPER LEVEL SYSTEM DIGGING AND STILL
DEEPENING.  THIS SYSTEM IS EXTREMELY DYNAMIC BUT SEVERE POTENTIAL
FOR OUR CWA IS QUESTIONABLE.  CAPE VALUES ARE WEAK (ON THE ORDER OF
200-300) BUT SHEAR IS TREMENDOUS.  THERE ARE CONCERNS THAT THE SHEAR
IS TOO STRONG FOR THE CAPE AND STORMS MAY SHEAR APART OVER THE CWA.
850MB WIND FIELDS AROUND 50KTS AND IF THIS GETS MIXED DOWN IN
CONVECTION THIS WOULD BE THE MAIN CONCERN.  HWO WILL BE UPDATED TO
ADDRESS THE MAIN THREAT BEING WIND.  MAIN TIME FOR CONVECTION OVER
THE CWA TONIGHT WILL BE FROM 00Z-06Z.

THE NEXT CONCERN IS PRECIP TYPE AND TIMING OF CHANGEOVER.  ALL
MODELS ARE ONCE AGAIN IN GOOD AGREEMENT WITH THE LOW WRAPPING UP SO
MUCH WARM AIR I HAVE A HARD TIME SWITCHING PRECIP OVER DURING THE
DAY ON MONDAY. I HAVE ADJUSTED GRIDS TO KEEP PRECIP ALL RAIN THROUGH
MID AFTERNOON.  AS THE LOW PULLS OFF TO THE NORTHEAST COLDER AIR
WILL EVENTUALLY GET PULLED DOWN ACROSS THE CWA FOR MONDAY EVENING
BUT THE DRY SLOT QUICKLY WORKS IN AS WELL.  THE RESULT WILL BE A
CHANGE OVER TO SNOW VERY LATE MONDAY AFTERNOON/MONDAY EVENING THEN
THE SNOW ENDING BY MIDNIGHT.  WE MAY SEE SOME FLURRIES FOR THE
REMAINDER OF THE NIGHT BUT NOTHING IN THE WAY OF ACCUMULATING SNOW.
TEMPS IN THE GRIDS WERE PRETTY GOOD BUT I DID MAKE SOME TIMING
ADJUSTMENTS.  MONDAYS HIGH WILL LIKELY OCCUR IN THE MORNING BEFORE
THE LOW MOVES NORTHEAST THEN STEADY OR FALLING TEMPS FOR THE REST OF
THE DAY.

THE NEXT FORECAST CHALLENGE IS WHAT TO DO WITH THE MID WEEK SYSTEM.
UKMET/EMCF AND GFS ARE ALL KEEPING THIS SYSTEM A QUICK MOVING OPEN
WAVE SO I HAD A HARD TIME WITH KEEPING PRECIP CHANCES FOR 36 HOURS.
I TRIMMED POPS TO LATE WEDNESDAY AFTERNOON AND NIGHT INTO THURSDAY
MORNING.  TEMPS COLD ENOUGH FOR SNOW THIS TIME SO NO REAL ISSUE WITH
PRECIP TYPE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES..NONE.

&&

FAB
Hazardous weather outlook, Nov 27, 3:25 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST SUN NOV 27 2005

IAZ004>007-015>017-023>025-033-034-282130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT. ALTHOUGH
AN ISOLATED SEVERE STORM IS POSSIBLE...NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ026>028-035>039-044>049-057>060-070>072-081-282130-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WIND GUSTS NEAR 60 MPH. IN ADDITION...AN ISOLATED
BRIEF TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL
EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. WHILE SCATTERED STORMS
WILL OCCUR THROUGH THE ENTIRE EVENING...A LINE OF STRONG THUNDERSTORMS
IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING
AND THEN PUSH INTO CENTRAL IOWA BY 9 PM. THESE STORMS WILL QUICKLY
LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY 3 AM IN MOST
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY MONDAY MORNING.

IAZ050-061-062-073>075-082>086-092>097-282130-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
325 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND
GUSTS NEAR 65 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE
RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH
HAIL POSSIBLE. A LINE OF THUNDERSTORMS IS EXPECTED TO LIFT
NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING. THESE STORMS WILL
QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY
MIDNIGHT IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

In the hours before

Local storm report, Nov 27, 5:33 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 E GARDEN GROVE        40.83N 93.51W
11/27/2005  0.88 INCH        WAYNE              IA   LAW ENFORCEMENT

&&

STEINBUGL
Local storm report, Nov 27, 5:40 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 W HUMESTON            40.86N 93.52W
11/27/2005  0.88 INCH        WAYNE              IA   EMERGENCY MNGR

&&

STEINBUGL
Local storm report, Nov 27, 6:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             4 NNW LACONA            41.25N 93.41W
11/27/2005  0.88 INCH        WARREN             IA   TRAINED SPOTTER

            HAIL LASTED FIVE MINUTES

&&

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 6:14 PM CSTSevere Thunderstorm WarningDMXJasper, Polk46 min
Nov 28, 3:59 PM CSTWinter Weather AdvisoryDMXCalhoun, Carroll, Crawford, Emmet, Hancock, Humboldt and 7 more12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.